Alert archive / Florida / Tornado Warnings in 2020
Tornado Warning 31, NWS Tallahassee, FL
NWS Tallahassee, FL issued this tornado warning at Apr 23, 2020, 3:25 PM CDT for Bay County, Walton County, Washington County, Florida. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2020, 3:25 PM CDT (20:25 UTC)
- Expired
- Apr 23, 2020, 3:45 PM CDT
- In force
- 20 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Bay County, FL, Walton County, FL, Washington County, FL
The radar
The Eglin Afb radar (KEVX), 28 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 3:30 PM CDT | TSTM WND DMG | 2 E Seagrove Beach, FL | MINOR ROOF DAMAGE, BOAT FLIPPED AND BROKEN CAR WINDOWS...POSSIBLE TORNADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 4:05 AM CDT | Tornado Watch | SPC | 11 hr |
| Apr 23, 2:47 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1318 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 455 m²/s²
- 0-3 km storm-relative helicity
- 663 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
553
WFUS52 KTAE 232025
TORTAE
FLC005-131-133-232045-
/O.NEW.KTAE.TO.W.0031.200423T2025Z-200423T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
325 PM CDT Thu Apr 23 2020
The National Weather Service in Tallahassee has issued a
* Tornado Warning for...
Northwestern Bay County in the Panhandle of Florida...
Southeastern Walton County in the Panhandle of Florida...
Southwestern Washington County in the Panhandle of Florida...
* Until 345 PM CDT.
* At 324 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Santa Rosa Beach, moving east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Bay, southeastern Walton and southwestern Washington
Counties, including the following locations... West Bay, Inlet
Beach, Seminole Hills, Port Washington, Gulf Resort Beach, Blue
Mountain Beach, Seaside, Pine Log, Sunnyside and Bunker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3040 8627 3039 8626 3040 8623 3041 8626
3043 8625 3038 8617 3038 8612 3039 8611
3042 8614 3043 8612 3043 8615 3047 8619
3047 8615 3045 8616 3047 8614 3046 8578
3019 8587 3036 8628
TIME...MOT...LOC 2024Z 286DEG 40KT 3042 8617
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$1 follow-up statement
373
WWUS52 KTAE 232039
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
339 PM CDT Thu Apr 23 2020
FLC005-131-133-232045-
/O.CON.KTAE.TO.W.0031.000000T0000Z-200423T2045Z/
Bay FL-Walton FL-Washington FL-
339 PM CDT Thu Apr 23 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
NORTHWESTERN BAY...SOUTHEASTERN WALTON AND SOUTHWESTERN WASHINGTON
COUNTIES...
At 339 PM CDT, a severe thunderstorm capable of producing a tornado
was located 13 miles northwest of Panama City Beach, moving east at
45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Panama City Beach, Ebro, West Bay, Inlet Beach, Seminole Hills, Port
Washington, Gulf Resort Beach, Seaside, Pine Log, Sunnyside, Bunker,
Laird, Laguna Beach, Hollywood Beach and Seagrove Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3032 8615 3038 8612 3038 8609 3039 8608
3042 8607 3043 8612 3044 8609 3045 8608
3046 8578 3019 8587 3027 8606 3031 8615
3032 8616
TIME...MOT...LOC 2039Z 286DEG 40KT 3037 8598
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Apr 23, 2:51 PM CDT, 34 minutes earlier.
Area forecast discussion, Apr 23, 2:51 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
351 PM EDT Thu Apr 23 2020
.NEAR TERM [Through Tonight]...
Widespread showers and strong to severe storms are expected to
continue over much of the forecast area, with some new
intensification already notable on the western portions of the
CWA. This trend is expected to continue as storms continue to push
into relatively unstable air still in place over the Florida
Panhandle. Damaging winds, Tornadoes, Hail, and Flash Flooding
remain a concern this evening into tonight. A small craft advisory
remains in effect into early friday morning and a new Tornado
watch continues for many of our counties until 10 PM EDT.
.SHORT TERM [Friday through Saturday Night]...
The severe weather threat shifts to southeast Big Bend as a cold
front drapes itself and lingers over our area into the evening.
This boundary should serve as focus for showers and thunderstorms
that likely persist through the day. Some of the storms may may be
strong to severe as the airmass will be sufficiently moist and
unstable with strong deep-layer shear. This is reflected in SPC's
Day 2 Outlook (valid starting 12Z Fri) which puts southeast Big
Bend in a marginal-to-slight risk for severe weather. By late
Fri/early Sat, PoPs decrease as a another shortwave dives down
from The Plains and helps lift the cold front to the northeast.
High temperatures are expected to be in the 80s and lows in the
60s.
.LONG TERM [Sunday Through Thursday]...
We should see mostly dry conditions through early Tues as surface
high pressure dominates the southeast CONUS. Temperatures should
also feel more seasonable thanks to the cold front and shortwave
reinforcing a shot of cool/dry air from the northwest. Meanwhile,
a longwave trough digs down from western Canada to trigger
cyclogenesis in The Great Lakes region. This system will drag an
extensive cold front that appears to brush our northern area on
Wed. Chance-to-slight chance PoPs (slight chance of thunder) are
in the forecast to account for this, followed by Thurs being
mostly rain-free. The front should also keep temperatures from
rebounding too much. Highs are forecast to be in the low 80s and
lows in the 50s and 60s.
&&
.AVIATION...
[Through 18Z Friday]
SHRA with Strong to SVR TSRA across much of the forecast area.
Conditions generally range between IFR/LIFR around storms to MVFR
outside of SHRA/TSRA influence. Winds have been strong and
variable, under the influence of TSRA winds and a frontal boundary
drifting across the area. This unsettled trend will continue with
storms restrengthening this evening as activity eventually shifts
south and east.
&&
.MARINE...
A Small Craft Advisory is currently in effect until early Fri
morning as a line of severe storms wanders through our forecast
area. Some restrengthening is expected this evening and
overnight. Wave heights up to 7 ft are anticipated with some
higher values possible near the line. Winds and seas remain
elevated through Sat with a cold front present over the area.
Conditions finally begin improving thereafter ahead of another
system mid next week.
&&
.FIRE WEATHER...
Showers and Thunderstorms are expected continue through early Friday
morning. Strong transport winds, both ahead and behind the system,
will lead to high dispersion values.
&&
.HYDROLOGY...
The bulk of the rainfall over the next several days will be from
what falls today and tonight. Estimates so far seem to be on track
with radar showing areas of 2-4 inches and isolated higher
amounts. Given the precipitation from the previous severe event
(particularly in central GA and AL), there are concerns this
evening for potential flash flooding across portions of southwest
GA and southeast AL.
River flooding will also be a concern. Area rivers and creeks
continue to rise across the Apalachicola, Chattahoochee, and Flint
basins. Increased releases from WF George will keep the
Chattahoochee River near minor flood stage through at least
Wednesday evening before releases begin to decrease. Conditions on
the Middle Flint are not as high as previously expected, thus
releases out of Lake Blackshear may end up being lower later this
week than expected, thus it is possible that Albany and Newton stay
just below minor flood stage. However, all the water moving through
the Chattahoochee and Flint Basins will lead to minor flooding
throughout the Apalachicola River over the coming days. Large
uncertainty exists with this upcoming system so it is important to
note that a couple of inches of rain above Dawson could push the
Kinchafoonee Creek to the moderate flood level. Additionally heavy
rain north of Valdosta could lead to minor flooding on the
Withlacoochee River, given that the upper portions of the
Withlacoochee is still running above normal from last week's
rainfall.
Lastly, there is a low coastal flood threat in Apalachee Bay with
Thurs afternoon's high tide where peak surge looks to to line up
with high tide (water levels of 1.5-2 ft MHHW possible).
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 65 86 62 89 61 / 90 30 10 10 10
Panama City 68 82 66 82 64 / 80 20 0 10 10
Dothan 62 81 59 85 59 / 60 0 0 10 10
Albany 64 81 60 87 60 / 80 10 0 10 10
Valdosta 65 83 63 87 62 / 90 40 0 10 10
Cross City 68 80 67 85 65 / 90 70 20 30 10
Apalachicola 68 80 67 81 64 / 90 30 10 10 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 5 AM EDT Friday for Coastal Dixie-
Coastal Franklin-Coastal Jefferson-Coastal Taylor-Coastal
Wakulla.
High Rip Current Risk until 2 AM EDT /1 AM CDT/ Friday for
Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...Small Craft Advisory until 2 AM EDT /1 AM CDT/ Friday for
Apalachee Bay or Coastal Waters From Keaton Beach to
Ochlockonee River FL out to 20 Nm-Coastal Waters From
Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
waters from Suwannee River to Keaton Beach FL out 20 NM-
Coastal waters from Mexico Beach to Apalachicola FL out 20
NM-Coastal waters from Mexico Beach to Okaloosa Walton
County Line FL out 20 NM-Waters from Suwannee River to
Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
Beach to Okaloosa Walton County Line FL from 20 to 60 NM.
&&
NEAR TERM...Humphreys
SHORT TERM...IG3/Humphreys
LONG TERM...IG3/Humphreys
AVIATION...Humphreys
MARINE...Humphreys
FIRE WEATHER...Humphreys
HYDROLOGY...Godsey/IG3/HumphreysIn the hours before
Local storm report, Apr 23, 1:38 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
238 PM EDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG 3 NE BARRETTS 31.04N 83.16W
04/23/2020 LANIER GA EMERGENCY MNGR
TREE DOWN ON RIDGE ROAD.
&&
JLFLocal storm report, Apr 23, 2:36 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
336 PM EDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM TSTM WND DMG CAIRO 30.89N 84.21W
04/23/2020 GRADY GA EMERGENCY MNGR
A FEW TREES ARE DOWN THROUGHOUT GRADY
COUNTY.
&&
CMLocal storm report, Apr 23, 2:53 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
353 PM EDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TSTM WND DMG 2 S SELLERSVILLE 31.10N 86.01W
04/23/2020 GENEVA AL PUBLIC
TREE AND POWERLINES BLOCKING ROAD.
&&
CMLocal storm report, Apr 23, 3:04 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
404 PM EDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG HODGESVILLE 31.09N 85.37W
04/23/2020 HOUSTON AL 911 CALL CENTER
LARGE TREE DOWN.
&&
CMLocal storm report, Apr 23, 3:11 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
411 PM EDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM TSTM WND DMG 2 NW ARDILLA 31.19N 85.38W
04/23/2020 HOUSTON AL EMERGENCY MNGR
*** 1 INJ ***
TREE ON HOUSE. MINOR INJURY.
&&
CMLocal storm report, Apr 23, 3:23 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
423 PM EDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG SLOCOMB 31.12N 85.60W
04/23/2020 GENEVA AL PUBLIC
TREES DOWN IN SLOCOMB AREA.
&&
CMThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 6:35 AM CDT | Coastal Flood Advisory | TAE | Dixie, Franklin, Jefferson, Taylor, Wakulla | 21 hr |
| Apr 23, 8:22 AM CDT | Severe Thunderstorm Warning | TAE | Holmes, Walton | 68 min |
| Apr 23, 8:48 AM CDT | Tornado Warning | TAE | Holmes, Walton | 27 min |
| Apr 23, 9:22 AM CDT | Severe Thunderstorm Warning | TAE | Holmes, Jackson, Walton, Washington | 38 min |
| Apr 23, 9:58 AM CDT | Severe Thunderstorm Warning | TAE | Holmes, Jackson | 47 min |
| Apr 23, 10:41 AM CDT | Severe Thunderstorm Warning | TAE | Jackson | 64 min |
| Apr 23, 11:08 AM CDT | Areal Flood Advisory | TAE | Holmes, Jackson, Walton, Washington | 3 hr |
| Apr 23, 1:04 PM CDT | Flash Flood Warning | TAE | Holmes, Walton | 3 hr |
| Apr 23, 1:13 PM CDT | Severe Thunderstorm Warning | TAE | Holmes, Walton, Washington | 62 min |
| Apr 23, 1:52 PM CDT | Severe Thunderstorm Warning | TAE | Holmes, Jackson, Walton, Washington | 23 min |
| Apr 23, 2:15 PM CDT | Severe Thunderstorm Warning | TAE | Jackson, Washington | 30 min |
| Apr 23, 2:24 PM CDT | Special Marine Warning | TAE | 2 hr | |
| Apr 23, 2:42 PM CDT | Severe Thunderstorm Warning | TAE | Calhoun, Jackson, Liberty, Washington | 48 min |
| Apr 23, 2:50 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Holmes, Walton, Washington | 40 min |
| Apr 23, 3:04 PM CDT | Tornado Warning | TAE | Walton | 26 min |
| Apr 23, 3:13 PM CDT | Tornado Warning | TAE | Holmes, Walton, Washington | 32 min |
| Apr 23, 3:19 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Holmes, Jackson, Walton, Washington | 56 min |
| Apr 23, 3:42 PM CDT | Tornado Warning | TAE | Holmes, Jackson, Washington | 33 min |
| Apr 23, 3:45 PM CDT | Tornado Warning | TAE | Bay, Walton, Washington | 30 min |
| Apr 23, 3:46 PM CDT | Flash Flood Warning | TAE | Holmes, Jackson | 3 hr |
| Apr 23, 3:55 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gulf | 35 min |
| Apr 23, 4:00 PM CDT | Tornado Warning | TAE | Bay, Calhoun, Gulf | 30 min |
| Apr 23, 4:06 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gadsden, Gulf, Jackson, Liberty | 39 min |
| Apr 23, 4:11 PM CDT | Special Marine Warning | TAE | 94 min | |
| Apr 23, 4:32 PM CDT | River Flood Warning | TAE | Walton | 32 hr |
| Apr 23, 4:44 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Franklin, Gadsden, Gulf, Jackson and 3 more | 61 min |
| Apr 23, 5:24 PM CDT | Severe Thunderstorm Warning | TAE | Franklin, Jefferson, Leon, Madison, Taylor, Wakulla | 66 min |
| Apr 23, 5:25 PM CDT | Tornado Warning | TAE | Jefferson, Leon | 35 min |
| Apr 23, 5:27 PM CDT | Tornado Warning | TAE | Franklin, Wakulla | 33 min |
| Apr 23, 5:39 PM CDT | Special Marine Warning | TAE | 96 min | |
| Apr 23, 5:43 PM CDT | Tornado Warning | TAE | Franklin, Wakulla | 32 min |
| Apr 23, 5:54 PM CDT | Tornado Warning | TAE | Jefferson, Leon, Taylor, Wakulla | 21 min |
| Apr 23, 6:09 PM CDT | Severe Thunderstorm Warning | TAE | Jefferson, Lafayette, Madison, Taylor | 66 min |
| Apr 23, 6:30 PM CDT | Tornado Warning | TAE | Taylor | 60 min |
Nearby
Tornado Warnings in Florida, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.